About half of post-menopausal women experience sleep disturbances such as insomnia. In the September issue of the journal Menopause is a study about the effect of valerian on sleep quality in post-menopausal women. There were 100 participants ranging in age from 50 to 60 years old. They were given an insomnia questionnaire, but I do not think they were diagnosed by a sleep physician. They did not have sleep studies.
The women were randomly assigned to take either concentrated valerian extract or a placebo twice daily. It's not clear why the participants were given the medications twice daily. Usually, insomnia medications would be given at or near bedtime only. The results showed that the women who took the valerian reported 30% improvement on their scores on the insomnia questionnaire, compared to only 4% improvement in those taking placebo. The women reported no side effects from valerian.
The study authors concluded that valerian improves sleep quality in post-menopausal women experiencing insomnia. Some caution is warranted here. Other studies have not shown such a dramatic effect for valerian. The women taking the valerian might feel sleepy in the daytime due to taking it twice daily. The women taking placebo would not feel sleepier in the daytime. This could introduce bias, as the women taking the valerian might figure out that the are taking the active medicine and expect to sleep better or just think they are sleeping better, because they are getting the real thing. Valerian is not regulated by the FDA, so you really do not know what you are getting when you buy a bottle off the shelf - the pills might not contain any valerian at all!
Also, these women were not diagnosed with insomnia, but did have poor sleep quality. However, the etiology for the insomnia is not known. Being post-menopausal can decrease sleep quality, but so can obstructive sleep apnea (OSA), and the risk of OSA goes up significantly in women after menopause. So instead of reaching for the valerian (or any other sleep aid), discuss your symptoms with your doctor first.